Mixing Suboxone and Alcohol
Suboxone is a combination of partial opioid agonist buprenorphine and opioid antagonist naloxone. When used in the treatment of opioid abuse and withdrawal, buprenorphine replaces the primary opioid of addiction by binding to opioid receptors in the brain and reducing cravings and withdrawal symptoms. Naloxone helps to prevent abuse if the drug is taken in ways other than as prescribed.
Despite this abuse-deterrent property, the Drug Enforcement Administration (DEA) notes that people do abuse buprenorphine and, in some instances, have found a way around the naloxone component in Suboxone. Also, people who are opioid-naïve are more likely to get high from the presence of buprenorphine, making Suboxone a potential drug of abuse for those who do not struggle with other opioids, like OxyContin or heroin.
Alcohol is most commonly abused in the form of beer, wine, or hard liquor. Ethanol, a type of alcohol created by the fermentation of sugars, leads to intoxication. While alcohol is legal to consume in the US if the person is at least 21 years old, it is also one of the most widely abused drugs.
It is dangerous to combine Suboxone and alcohol, just like it is dangerous to combine opioids and alcohol; however, for some people, this type of polydrug abuse is one way to enhance intoxication from buprenorphine. The combination also increases the risk of overdose and dangerous long-term health consequences.
The Effects of Suboxone Abuse and Alcohol Intoxication
The presence of alcohol increases the potency of buprenorphine, causing the partial opioid agonist to act more like a full opioid agonist. This leads to a higher risk of overdose. Warnings on Suboxone note that mixing the drug with alcohol increases breathing difficulty, may stop breathing, and can lead to death.
This occurs because both alcohol and buprenorphine depress the central nervous system. There are several drugs that are CNS depressants, including benzodiazepines like Xanax and Klonopin, barbiturates like phenobarbital, opioid drugs like Percocet and heroin, and sedative-hypnotics like Ambien and Lunesta. Mixing these drugs enhances the relaxation and euphoria associated with each, but it also greatly increases the side effects and risk of overdose due to changes in breathing and heart rate.
Side effects associated with Suboxone include:
- Stomach pain or cramps
- Appetite changes, especially reduced appetite
- Nausea or vomiting
- Trouble falling asleep or staying asleep
- Extreme fatigue
- Jaundice from liver damage
Ingesting alcohol with Suboxone is likely to increase the intensity of side effects, especially damage to organs. It also increases the risk of addiction and physical dependence, both to Suboxone and to alcohol.
Short-term harm associated with Suboxone, especially in large doses or combined with another CNS depressant like alcohol, include:
- Respiratory problems
- Dizziness or loss of coordination
- Sleepiness or fatigue
- Liver problems or damage
- Decreased blood pressure
- Slowed reaction times
- Changes in cognition, judgment, and memory
- Trouble concentrating
- Blacking out, or inability to remember events during an episode of drinking
- Blurred vision
- Slurry speech
- Stumbling or loss of balance
- Extreme emotions and mood swings
- Fatigue or sleepiness
- Slow breathing
- Slow heart rate
- Low body temperature (With alcohol poisoning, this turns into hypothermia, which can cause seizures.)
Long-Term Health Issues from Problem Drinking and Suboxone Abuse
- Cardiomyopathy, or stretching and drooping of heart muscles
- High blood pressure
- Pancreatitis, or inflammation of the pancreas, which harms digestion
- Brain damage, including mental health conditions and Wernicke-Korsakoff syndrome
- Cancers of the mouth, throat, stomach, esophagus, liver, bowel, and breast
- Liver damage and failure
Both Suboxone and alcohol can cause liver damage, so abusing these two drugs together greatly increases the risk of cirrhosis and liver failure. Liver damage is noticeable when a person develops jaundice (yellowing of the whites of the eyes or the skin). Other symptoms of liver failure include the buildup of fluid in the abdomen; bleeding in the stomach, esophagus, or even from veins; enlarged spleen; kidney failure after liver failure; liver cancer; brain disorders; coma; and death.
Acute Damage: Alcohol Poisoning and Suboxone Overdose
People who mix CNS depressants – most commonly, opioids, alcohol, and/or benzodiazepines – are at great risk of overdosing. Buprenorphine in large doses, or enhanced with another CNS depressant like alcohol, will have similar overdose symptoms as full opioid agonists.
These symptoms include:
- Falling unconscious
- Depressed, irregular, or shallow breathing
- Pinpoint pupils
Alcohol poisoning is also a risk of drinking too much with other CNS depressants, including Suboxone.
These symptoms include:
- Loss of oxygen from slowed or stopped breathing
- Passing out
If a person is suffering alcohol poisoning or an overdose, call 911 immediately. Emergency medical assistance is required, especially if drugs like Suboxone and alcohol were combined accidentally or as a pattern of polydrug abuse.
Detox and Rehabilitation Reduce or Prevent Health Problems
Mixing drugs like Suboxone and alcohol for recreational reasons or due to addiction is polydrug abuse. People who struggle with this condition need medical oversight during detox to prevent relapse and treat cravings. Then, they should enter a comprehensive rehabilitation program.
Acknowledging this problem and seeking help can reverse some initial physical problems; others, like liver damage after years of abuse, may not go away, but symptoms will reduce when substance abuse is treated. People who struggle with addiction are more likely to die from acute or chronic complications, and combining substances like alcohol and Suboxone increases this risk. Getting treatment through a rehabilitation program reduces long-term impact.